Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 9, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jan 22, 1997, 6:59 PM CST for Graves County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 22, 1997, 6:59 PM CST (00:59 UTC)
- Expired
- Jan 22, 1997, 7:30 PM CST
- In force
- 31 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Graves County, KY
The radar
The Paducah radar (KPAH), 40 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 7:05 PM CST | Hail 0.88 | Folsomdale, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 230101 RRA SVRPAH KYC083-230130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 659 PM CST WED JAN 22 1997 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST KENTUCKY ...GRAVES COUNTY A SEVERE THUNDERSTORM IS EXPECTED TO MOVE THROUGH OR NEAR CLEAR SPRINGS BY 715 PM. AT 700 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF PADUCAH NEAR VIOLA. MOVEMENT WAS SOUTHEAST AT 30 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. PRESLEY/SPODEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 12:46 PM CST, 6 hours 13 minutes earlier.
Area forecast discussion, Jan 22, 12:46 PM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1245 PM CST WED JAN 22 1997 18Z SURFACE MAP SHOWED FRONT FROM JUST EAST OF MOUNT VERNON IL SOUTH TO NEAR POPLAR BLUFF. KPAH WSR-88D STILL SHOWS E/W BAND OF CONVECTION FROM NEAR OWENSBORO WEST TO WEBSTER CO. KY. SATELLITE SHOWS SOME EVIDENCE OF UPPER LEVEL CIRCULATION MOVING ACROSS MO...AND SEEMS TO BE HANDLED WELL BY 6-HR NGM 5H FCST. FOCUS FOR AFTERNOON CONVECTION MAY BE A LITTLE FURTHER SOUTH. ADAP SHOWS THETA ADVECTION AND LIS TO 0 OVER NE TIP OF ARKANSAS INTO WESTERN TENNESSEE. REMAINING ISSUES INCLUDE HOW MUCH TO COOL TEMPS...AND CLEARING TRENDS. MODELS IN FAIRLY GOOD AGREEMENT INITIALLY...THEN DEPARTS WITH PLACEMENT OF PLAINS SURFACE LOW (LEE-SIDE CYCLOGENESIS) 36-48 HOURS. CHANCE FOR EVENING CONVECTION OVER MAINLY SE MO...WRN KY. LATEST PICTURES SHOWING REDEVELOPMENT OF ECHOS INVOF BAND OF CU IN AFOREMENTIONED AREA. AS UPPER LEVEL JET MAX AND CIRCULATION CENTER HEAD EAST...SHOULD BE FREE OF CONVECTION EARLY TONIGHT. MODELS INDICATE SIGNIFICANT LOW/MID TROP DRYING AND EXPECT A MOSTLY CLEAR SKY WITH DIMINISHING WIND. . EXTENSION OF SURFACE RIDGING BUILDS INTO MISSISSIPPI VALLEY THROUGH THURSDAY MORNING...AND SHIFTS EAST QUICKLY BY END OF THE DAY. WINDS SHOULD VEER AROUND RAPIDLY FROM NW TO E WITH PASSAGE OF SFC RIDGE AXIS...MAINLY E/SE WIND BY THUR AFTERNOON. ETA TSCTS...FCST MODEL SOUNDINGS SUGGEST INCREASE IN MAINLY HIGH CLOUDS THUR...PARTLY SUNNY. THIS SEEMS REASONABLE WITH CENTRAL PLAINS 7H/5H HEIGHT FALLS...WAA. WENT CLOSE TO PREVIOUS FCST TEMPS...WHICH IS AT OR JUST ABOVE FWC GUIDANCE. NOLES ZONE LOWS HIGHS POPS WRN KY NEAR 30 LOWER 40S n 3(EVE)/0 SE MO UPPER 20S LOWER 40S 3(EVE)/0 SRN IL-CIR 25 TO 30 NEAR 40 2/0 SRN IL-MVN MIDDLE 20S MIDDLE 30S -/0 SW IN UPPER 20S UPPER 30S -/0
In the hours before
Local storm report, Jan 22, 5:30 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT WED JAN 22 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM TRENTON KY .75 INCH HAIL
01/22/97 TODD REPORTED BY TODD CO
EOC.
0605 PM WICKLIFFE KY 1.00 INCH HAIL
01/22/97 BALLARD BETWEEN BARLOW AND
WICKLIFFE ON HWY 60.
0630 PM CUNNINGHAM KY 1.00 INCH HAIL
01/22/97 CARLISLE DENTS ON AMBULANCE
HAIL COVERING THE ROAD
NEAR CUNNINGHAM.Local storm report, Jan 22, 6:30 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CST WED JAN 22 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM TRENTON KY .75 INCH HAIL
01/22/97 TODD REPORTED BY TODD CO
EOC.
0605 PM WICKLIFFE KY 1.00 INCH HAIL
01/22/97 BALLARD BETWEEN BARLOW AND
WICKLIFFE ON HWY 60.
0630 PM CUNNINGHAM KY 1.00 INCH HAIL
01/22/97 CARLISLE DENTS ON AMBULANCE
HAIL COVERING THE ROAD
NEAR CUNNINGHAM.
CORRECTED FOR TIMELocal storm report, Jan 22, 6:37 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT WED JAN 22 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM TRENTON KY .75 INCH HAIL
01/22/97 TODD REPORTED BY TODD CO
EOC.
0605 PM WICKLIFFE KY 1.00 INCH HAIL
01/22/97 BALLARD BETWEEN BARLOW AND
WICKLIFFE ON HWY 60.
0630 PM CUNNINGHAM KY 1.00 INCH HAIL
01/22/97 CARLISLE DENTS ON AMBULANCE
HAIL COVERING THE ROAD
NEAR CUNNINGHAM.Local storm report, Jan 22, 6:42 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CST WED JAN 22 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM TRENTON KY .75 INCH HAIL
01/22/97 TODD REPORTED BY TODD CO
EOC.
0605 PM WICKLIFFE KY 1.00 INCH HAIL
01/22/97 BALLARD BETWEEN BARLOW AND
WICKLIFFE ON HWY 60.
0630 PM CUNNINGHAM KY 1.00 INCH HAIL
01/22/97 CARLISLE DENTS ON AMBULANCE
HAIL COVERING THE ROAD
NEAR CUNNINGHAM.
CORRECTED FOR TIMELocal storm report, Jan 22, 6:57 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CST WED JAN 22 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM BARLOW KY .75 INCH HAIL
01/22/97 BALLARD IN BARLOW.
0612 PM HINKLEVILLE KY .88 INCH HAIL
01/22/97 BALLARD REPORTED 8 SE
HINKLEVILLE
0649 PM HICKORY KY .88 INCH HAIL
01/22/97 GRAVES REPORTED BY GRAVES
COUNTY SHERIFF
ON HWY 45 NEAR HICKORYLocal storm report, Jan 22, 6:58 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CST WED JAN 22 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM BARLOW KY .75 INCH HAIL
01/22/97 BALLARD IN BARLOW.
0612 PM HINKLEVILLE KY .88 INCH HAIL
01/22/97 BALLARD REPORTED 8 SE
HINKLEVILLE
0649 PM HICKORY KY .88 INCH HAIL
01/22/97 GRAVES REPORTED BY GRAVES
COUNTY SHERIFF
ON HWY 45 NEAR HICKORYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 6:12 PM CST | Severe Thunderstorm Warning | PAH | Carlisle | 33 min |
| Jan 22, 6:28 PM CST | Severe Thunderstorm Warning | PAH | Graves | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.